MAUDE Adverse Event Report: BIOMERIEUX, SA VITEK MS MYCOB/NOCARDIA KIT

BIOMERIEUX, SA VITEK MS MYCOB/NOCARDIA KIT
Model Number 410895
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the vitek® ms system, reference 410895, is a mass spectrometer using maldi-tof (matrix-assisted laser desorption/ionization-time of flight) technology for the identification of microorganisms cultured from clinical specimens.Description of the issue: a customer in (b)(6) notified biomérieux of obtaining a misidentification of mb.Intracellulare as n.Africana when using the vitek® ms system (reference 410895, serial number #(b)(4)), as compared to pcr test.When testing with the mycobacterium/ nocardia kit for vitek ms, the system identified n.Africana with a confidence level of 99.7 % instead of mb.Intracellulare.As it was a qc testing of the kit, no patient results were affected.The method used to identify the mb.Intracellulare was an extraction and pcr.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was conducted following report from a customer in austria regarding a misidentification of mb.Intracellulare as n.Africana when using the vitek® ms system (reference (b)(4), serial number #(b)(6)), as compared to pcr test.Investigation the investigator reviewed the complaints database back to (b)(6) 2016 to identify any previous reports similar to this customer report.No other similar complaint was recorded regarding the misidentification : nocardia africana instead of mycobacteria intracellulare.The investigator also did not identify any capas nor non-conformities against vitek® ms linked with customer's complaint.Fine-tuning of the customer's vitek® ms instrument was completed on (b)(6) 2021, before the customer sample was tested.Fine-tuning status was good at the time of acquisition.Spot preparation quality: the calibrator ¿all peaks¿ values were quite heterogeneous, indicating a non-optimal spot preparation of the calibrator strain (culture, spot, different operator, operator skills, ¿).Knowledge base (kb) review: mycobacterium intracellulare is present in the vitek® ms v3.2 knowledge base.Sample data analysis: data analysis was conducted by r&d bio-math in order to verify the spectra quality.They have observed quite significant mass shifts for calibrations and control.They confirm the presence of a mass shift on this instrument when the tests were made.Root cause mass shift due to detector end of life is suspected.Linear detector was changed corrective and preventative action.Local customer service provided additional training materials to the customer to help improve the spot preparation technique.Also provided information regarding vitek® pickme¿ (ref (b)(4)/ (b)(4)).

Brand Name
VITEK MS MYCOB/NOCARDIA KIT
Common Device Name
VITEK MS MYCOB/NOCARDIA KIT
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
MDR Report Key11799146
Report Number9615754-2021-00157
Device Sequence Number3847124
Product Code PEX
UDI-Device Identifier03573026436971
UDI-Public03573026436971
Combination Product (Y/N)N
PMA/510(K) Number
K162950
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number415659
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer07/06/2021
Initial Report FDA Received Date05/10/2021
Supplement Report FDA Received Date07/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1